Download Scenario: The patient having a blood transfusion

Survey
yes no Was this document useful for you?
   Thank you for your participation!

* Your assessment is very important for improving the work of artificial intelligence, which forms the content of this project

Document related concepts

Blood type wikipedia, lookup

Men who have sex with men blood donor controversy wikipedia, lookup

Hemorheology wikipedia, lookup

Rh blood group system wikipedia, lookup

Blood bank wikipedia, lookup

Plateletpheresis wikipedia, lookup

Jehovah's Witnesses and blood transfusions wikipedia, lookup

Schmerber v. California wikipedia, lookup

Blood donation wikipedia, lookup

Autotransfusion wikipedia, lookup

Blood transfusion wikipedia, lookup

Transcript
Scenario:
The patient having a blood transfusion
Equipment needed
Full standard resuscitation bay equipment as provided by standard equipment list.
One patient model
One Transfusion Practitioner
Brief to instructor (Transfusion Practitioner)
Mr MacDonald is a XX year old hospital cleaner who was operated on 3 days ago for a total
hip replacement. Blood tests today show anaemia, with a haemoglobin of 80g/l.
Ask the students if they would transfuse this patient. (NB. They do not have enough
information to say at the moment.)
The students take more history and try to decide how they would treat this patient.
Students should do the following
1.
Introduce themselves.
2.
Ask how the patient is feeling.
3.
Wash hands before touching.
The patient admits to getting occasional angina which he / she denied pre-operatively as he /
she was to keen to get the operation on the hip done. He / she didn’t feel the angina was
bad enough to mention as it normally only happens with severe exercise. The angina has
happened overnight with 3 episodes lasting about 10 minutes each. The last episode was at
7.30 am this morning. There is no pain at present. He / she is quite upset and worried that
he / she is going to have a heart attack.
1.
2.
3.
4.
5.
6.
The patient should be reassured.
A high flow oxygen mask should be applied to the patient’s face.
Attach pulse oximeter (reading 100% on 100% oxgen or 95% on air).
Check the position of the trachea, percuss and auscultate the chest.
Check the blood pressure and pulse rate. (Pulse rate is 100, blood pressure is
160/95.)
Consider a 12 lead ECG – An ECG is provided
Discuss
Does this patient need a transfusion (yes) because although the absolute Hb level is ok, the
patient is symptomatic likely to be linked to the anaemia. Refer the students to the
guidelines available at SGH and the ECG. These are provided in the scenario room.
Are there any alternatives to transfusion? (Yes, iron and EPO but these will take too long to
work.) The patient needs Hb to counter the myocardial ischaemia now.
Would you request
The students now need to take the sample. They should be asked to select the correct tube
(identify the patient and complete form and tube at the bedside). The TP can try to interrupt
to take mind off the job. How many units are they requesting and what type.
O –ve blood?
Type specific blood? – how long does this take?
Fully crossmatched blood? – how long does this take?
Page 1 of 5
The correct answer is fully crossmatched blood although if the ECG looked ischaemic or the
patient started having acute symptoms, you could argue for a type specific. There is now
blood available in the ward fridge.
You will ask the students to give a unit of blood after the discussion about the need
for a transfusion. When this happens, hand the students the incorrectly labelled
McDonald blood bag first and say
“Here you are, please feel free to give this.” Or something similar.
The students should refuse to do this until they have checked the patient. Transfusion
practitioner will check that they can do this properly.
The students should identify that the blood that they have been given is not the correct one.
The patient is named MacDonald and the blood is labelled McDonald.
Option 1
If they recognise this and refuse to give the blood, please tell them how well they are doing!
This is the whole point of today! They then receive the correct blood to give and should
check it again.
Option 2
If they don’t recognise this and attach the blood then the patient goes onto have an
incompatibility reaction to the blood.
Even if option 1 is followed, when the correct blood is hung, an unexpected incompatibility
reaction occurs.
A few seconds after the blood is attached to the Venflon, the actor should complain of:
 pain at the injection site,
 say feel awful, sick, apprehensive that something is terribly wrong
 say feel short of breath
 say have pain in their back / loins
Students then should
Stop the transfusion.
Attach oxygen if this hasn’t been done already.
Student should ask for further vital signs and attach BP cuff.
Student should role play inserting an i.v. cannula (preferably a large bore one)
Pulse 120
BP 70/50
R/R 35
Student should now
 Indicate that the patient is very unwell
 Call for help
 Administer adrenaline (epinephrine) i.m. 0.5 mg (0.5 mls of 1:1000)
 Give clear fluid challenge of 250 mls crystalloid (N saline or Ringers lactate)
 Take blood for FBC, U and E’s and take 10 mls of clotted blood from the patient and
send to the lab. This allows for antibody testing.
The patient feels that his/her breathing is a lot better when given the adrenaline.
Page 2 of 5
Remember to
 Phone the blood bank and tell them what happened
 Send the blood bags (all that have been given if possible) back to the transfusion
laboratory
 Patient can be given symptomatic relief with chlorpheniramine (Piriton) - 10 mg vial
 Hydrocortisone (100 mg vial) for anti-flammatory and (salbutamol for bronchspasm) – if
wheeze.
The student should indicate that the patient is not stable and should be closely observed in a
high dependency area. Review by a senior clinician should also be sought in view of the
dangerous reaction that has occurred. The incident MUST be reported to the blood bank
and ultimately registered with SABRE (mandatory haemovigilance) +/- SHOT (Serious
Hazards of Transfusion).
Page 3 of 5
Brief to actors When the student first enters the room you appear undistressed. Do not
volunteer any further information until the student asks you how you are doing.
You are a 53 year old hospital cleaner who has had 2-3 episodes of chest pain (angina) in
the past year with exercise. You underwent a total hip replacement 3 days ago but didn’t
mention the angina to the doctors pre-operatively as you were so desperate to get your hip
fixed. You didn’t think the chest pain was important enough to mention and may just have
delayed things.
You had 3 attacks through the night lasting about 10 minutes each and you feel pretty
wrecked this morning although there is no pain now. Your attacks feel like a vice around
your chest and make it difficult for you to breathe. You are quite upset and worried that
he/she is going to have a heart attack. You were never ill prior to coming in for your hip
replacement and you don’t take any medicines at home. Don’t let the students touch you
without washing their hands / applying gel – tell them you don’t want those hospital bugs if
they don’t.
The students should reassure you and may examine your chest. They may choose to put an
oxygen mask on you within the first 2-3 minutes. There will be a debate about whether or
not you should get a blood transfusion. The students should take a blood sample and check
your name and wristband. If they ask for your name and date of birth, say something like
“why do you people keep asking this, do you not know your patients – its all on my wrist
band”. They should try and get you to say your name and date of birth – give in at that point.
Eventually, a bag of blood will be attached to your arm. When this happens, after a few
seconds you complain that your arm is sore. You then, a few seconds later, say you don’t
feel well. You then say your breathing feels difficult. Eventually you get a bit panicky and
say you feel really unwell and have a terrible feeling you are going to die. The students
should stop the blood transfusion and put oxygen on and indicate that they are going to give
you an injection into a muscle. They also set up fluids on you.
When the oxygen injection and fluids have been placed, you start to say you feel that your
breathing is getting easier but you still feel lousy. The students should explain that you have
had an adverse reaction to blood.
Transfusion Practitioner Brief
Learning objectives brought out by this scenario
1.
2.
3.
4.
5.
6.
7.
8.
History must be taken first.
Discussion of why the patient needs a blood transfusion as distinct from iron therapy
ie. acutely unwell with chest pain.
Students should positively identify the patient at the bedside on sample tube and
complete the form similarly.
Students should then be presented with a unit of incorrectly labelled blood and should
realise this is wrong by checking blood properly
Patient will at some point have an adverse reaction. Students should be able to
handle this particularly the administration of adrenaline I.M. (i.v. use is only in
experienced hands in an intensive care environment.
Samples should be sent to the blood bank and the lab informed.
Brownie points for those that say they would send a sample for D.I.C/IgA deficiency.
Students should use hand gel before they touch the patient!
Page 4 of 5
BLOOD RESULTS
FBC
Hb
80 g/l
WCC
6.2 cells/mm3 x 10-9
Plt
246 per mm3 x 10-9
U+E’s
Na+
143 mmol/l
K+
4.1 mmol/l
C1-
103 mmol/l
Bicarb
22 mmol/l
Urea
6 mmol/l
Creatinine
67 mmol/l
Page 5 of 5